Florida, 2009

Damaging Winds and Lightning Strike in Florida, June 22, 2009

June 22, 2009 · NWS JAX · 4 events in 2 counties and zones

Mid and upper level dry air was in place with a deep northerly flow over the local area. An MCS move across the area during the late afternoon and early evening which spawned scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mid and upper level dry air was in place with a deep northerly flow over the local area. An MCS move across the area during the late afternoon and early evening which spawned scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 3:00 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT MON JUN 22 2009

.UPDATE (400 PM EDT)...SEVERE THUNDERSTORM WATCH 491 IS IN EFFECT UNTIL
10 PM EDT THIS EVENING FOR THE INLAND COUNTIES OF SOUTHEAST GEORGIA.
HAVE BEEFED UP POPS FOR THIS AREA. THE WATCH CURRENTLY DOES NOT
INCLUDE THE INLAND SECTIONS OF GLYNN AND CAMDEN COUNTIES.

&&

.SHORT TERM...12Z SOUNDING AND WATER VAPOR SHOW DRY MID AND UPPER
LEVELS INDICATING SUBSIDENCE OVER THE AREA RESULTING IN LACK OF
CONVECTION OVER THE AREA SO FAR TODAY. UPPER RIDGE HAS SHIFTED
BACK TO THE WEST PRODUCING A DEEP NORTHERLY FLOW OVER GA/FL.
UPSTREAM MCS OVER KY/TN WILL DROP S POSSIBLY REACHING SE GA/NE FL
THIS EVENING. STRONG TO SEVERE STORMS MAY RESULT WITH DAMAGING
WINDS A POSSIBILITY. OUR AREA WILL REMAIN BETWEEN THE RIDGE TO THE
WEST AND TROUGH OFF THE EAST COAST FOR NEXT FEW DAYS. THIS WILL
PRODUCE A CONTINUED CHANCE OF UPSTREAM MCSS AFFECTING AREA AS
HARD TO TIME IMPULSES ROTATE SOUTH INTO THE AREA. POPS AND
TEMPERATURES EXPECTED TO RETURN TO AVERAGE LEVELS THIS WEEK.

.LONG TERM...FRIDAY THROUGH MONDAY...NOT MUCH CHANGE IN PATTERN
EXPECTED DURING THE EXTENDED PERIOD. EAST COAST TROUGH AND
CENTRAL U.S. RIDGE WILL PERSIST. SCATTERED DAILY CONVECTION EXPECTED.
GUIDANCE SHOWS TEMPS AND POPS AROUND CLIMO WHICH LOOKS GOOD.

&&

.AVIATION...PREVAILING VFR EXPECTED. UPSTREAM CONVECTION COULD
BEGIN TO AFFECT TERMINALS THIS EVENING AND POSSIBLY THRU THE NIGHT
AND HAVE INCLUDED VCTS BEGINNING BETWEEN 22Z AND 00Z.

&&

.MARINE...NO HEADLINES. WINDS ARE N TO NE AS THE TROUGH DRIFTS
THRU THE WATERS. WINDS WILL BECOME SE TO S TUE NIGHT THEN SHIFT TO
SW TOWARD THE END OF THE WEEK AS HIGH PRESSURE RIDGE RE-BUILDS
OVER S FL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  95  71  95 /  50  20  20  20
SSI  76  91  76  89 /  40  20  10  20
JAX  74  93  73  91 /  30  20  20  20
SGJ  75  90  75  88 /  30  30  20  20
GNV  73  95  71  94 /  20  30  20  30
OCF  74  94  73  94 /  20  30  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/TRABERT/KEEGAN
Hazardous weather outlook, Jun 22, 6:00 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
700 PM EDT MON JUN 22 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
700 PM EDT MON JUN 22 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHEAST GEORGIA
THROUGH 10 PM...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHEAST FLORIDA
THROUGH 1 AM...

THUNDERSTORMS WITH A LONG HISTORY OF PRODUCING SEVERE WEATHER WILL
CONTINUE TO MOVE THROUGH THE AREA FOR THE FIRST PAST OF THE
OVERNIGHT PERIOD. DAMAGING WINDS OF 60 TO 70 MPH ALONG WITH LARGE
HAIL ARE THE MAIN CONCERNS ALTHOUGH AN ISOLATED TORNADO CANNOT BE
RULED OUT AS THE STORMS PROPAGATE SOUTHWARD ALONG THE EAST COAST
SEABREEZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY...PRIMARILY IN
THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO ACTIVATE IF POSSIBLE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MZ/JTD

In the hours before

Local storm report, Jun 22, 5:12 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             JESUP                   31.60N 81.89W
06/22/2009  M1.75 INCH       WAYNE              GA   TRAINED SPOTTER

            STORM SPOTTER REPORTED NICKEL TO GOLFBALL SIZE HAIL IN
            JESUP.

&&

MZ
Local storm report, Jun 22, 5:27 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     ALMA                    31.54N 82.48W
06/22/2009                   BACON              GA   FIRE DEPT/RESCUE

            911 OFFICE REPORTED TREES DOWN ON OAKHILL CHURCH ROAD.

&&

MZ
Special weather statement, Jun 22, 5:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 PM EDT MON JUN 22 2009

GAZ152>154-165-166-222330-
BRANTLEY-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
635 PM EDT MON JUN 22 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
BRANTLEY...NORTHERN CAMDEN AND GLYNN COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...

AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES NORTH OF WAYNESVILLE...OR 12 MILES
NORTHEAST OF NAHUNTA...MOVING SOUTH AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND THALMANN...ATKINSON...
WAYNESVILLE...DOCK JUNCTION...WAVERLY...TARBORO...WOODBINE...DOVER
BLUFF AND COLESBURG THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST GEORGIA.

LAT...LON 3113 8137 3114 8143 3110 8147 3109 8145
      3113 8142 3113 8141 3106 8140 3102 8142
      3100 8144 3103 8145 3099 8147 3096 8145
      3092 8147 3086 8179 3132 8191 3135 8175
      3133 8172 3136 8169 3139 8157 3125 8127
TIME...MOT...LOC 2236Z 344DEG 22KT 3131 8183

ZIBURA
Local storm report, Jun 22, 5:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
652 PM EDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             WAYCROSS                31.21N 82.36W
06/22/2009  M0.75 INCH       WARE               GA   TRAINED SPOTTER

            A TRAINED SPOTTER AT THE INTERSECTION OF US1 AND 82
            REPORTED ESTIMATED 60 MILE AN HOUR WINDS PEELING PAPER
            OFF BILLBOARDS AS WELL AS PENNY SIZE HAIL.

&&

PKEEGAN
Local storm report, Jun 22, 6:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
713 PM EDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     JESUP                   31.60N 81.89W
06/22/2009                   WAYNE              GA   LAW ENFORCEMENT

            TREES AND POWERLINES WERE REPORTED DOWN ALONG BRUNSWICK
            STREET AND BUGGY WHIP ROAD.

&&

DEESE
Special weather statement, Jun 22, 6:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
714 PM EDT MON JUN 22 2009

FLZ025-222345-
DUVAL-
714 PM EDT MON JUN 22 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS VALID UNTIL 745 PM EDT...

AT 715 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF JACKSONVILLE
INTERNATIONAL AIRPORT...MOVING SOUTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JACKSONVILLE INTERNATIONAL
AIRPORT...OCEANWAY...NORMANDY...RIVERSIDE...ORTEGA...TALLYRAND...SAN
MARCO AND DOWNTOWN JACKSONVILLE THROUGH 745 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST GEORGIA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING FOR
NORTHEASTERN FLORIDA.

LAT...LON 3023 8174 3035 8195 3039 8192 3054 8175
      3044 8151
TIME...MOT...LOC 2315Z 298DEG 25KT 3049 8177

ZIBURA

The radar

The Jacksonville radar (KJAX), 15 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
June 22, 6:15 PM EST
Where
Nassau County, 2.74 mi SW of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
30.540, -81.850

Several trees were blown down along U.S. Highway 301 and on Swallowfork Avenue.

Thunderstorm Wind, Nassau

When
June 22, 6:45 PM EST
Where
Nassau County, 3.57 mi E of Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.500, -81.810

Several trees were blown down in Ratliff.

Lightning, Duval

When
June 22, 7:15 PM EST
Where
Duval County, 2.38 mi E of Cary
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.470, -81.740

Lightning struck a home near the corner of Dunn Avenue and U.S. Highway 1. Extensive structural damage occurred. The cost of damage was estimated.

Thunderstorm Wind, Duval

When
June 22, 7:15 PM EST
Where
Duval County, 0.6 mi W of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.330, -81.610

Numerous power lines were blown down in Springfield and Arlington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172363, 172361, 172360, 172362.